MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRITANIUM REVISION ACETABULAR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH TRITANIUM REVISION ACETABULAR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 509-02-64G
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Injury (2348); Hip Fracture (2349); Osteolysis (2377)
Date of Event 08/09/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
It was reported that the patient's right hip was revised due to pelvic discontinuity.Intra-operatively, a small pocket of black tissue was found.The surgeon is unsure of where the black tissue came from as the patient did not have any cocr devices since a 2018 revision.The 64 g trident hemispherical shell with 5 screws, 44g liner, and 44mm biolox head with +4 sleeve were revised (there are no allegations against the liner or head).
 
Event or Problem Description
It was reported that the patient's right hip was revised due to pelvic discontinuity.Intra-operatively, a small pocket of black tissue was found.The surgeon is unsure of where the black tissue came from as the patient did not have any cocr devices since a 2018 revision.The 64 g trident hemispherical shell with 5 screws, 44g liner, and 44mm biolox head with +4 sleeve were revised (there are no allegations against the liner or head).Updated on 20-nov-2019 by sr based on medical review osteolysis is evident around the trident shell and loose cup with pelvic separation is reported.
 
Additional Manufacturer Narrative
An event regarding osteolysis involving a tritanium shell was reported.The event was confirmed through medical review.Method & results: device evaluation and results: visual inspection was performed as part of the material analysis report (mar), dated 31-october-2019.This inspection indicated: black debris was observed on the proximal surface of the shell and was collected for further analysis with the scanning electron microscope (sem).Damage consistent with the implantation/explantation process was observed on the distal surface of the shell.A material analysis has been performed.The report concluded: debris was observed on the proximal surface of the shell consistent with biological material, the base material, an oxide and an unknown substance.Elemental analysis showed that the shell base material is consistent with an astm f136 alloy.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Clinician review: a review of the provided medical records and x-rays by a clinical consultant indicated: a review of the provided medical records and x-rays by a clinical consultant indicated: conclusion of assessment.Retained ceramic debris in and around the hip joint space after a ceramic bearing fracture with revision in (b)(6) 2016, has contributed to excessive and premature third-body wear in the new mdm x3 poly with cochr femoral head requiring a second hip revision surgery in (b)(6) 2018 with exchange of the mdm bearing and femoral head but unfortunately persistent third-body wear causing progressive osteolysis with bone loss around the acetabular shell contributing to pelvic separation requiring a third revision in 2019.Indication for revision surgery was reported as pelvic discontinuity which is separation between superior and inferior segment of the acetabular bone.There are several patterns of separation but a central acetabular bone defect is usually the principle problem.The central acetabular bone area is already relatively thin under normal anatomic conditions but if acetabular bone loss problems emerge due to osteolysis, loosening, wear or other issues in or around the acetabular cup, the bone defect may become larger causing this bone area to become progressively weaker and thus susceptible to overload with a fatigue fracture as ultimate adverse outcome.No patient-related or device-related aspects are evident in this case, consistent with the type of problem and the known late sequels of previous causes of device failure.Does the review identify any procedural related factors that contributed to the event? retained ceramic wear debris in and around the hip joint space after a ceramic bearing fracture with revision in june 2016 to contribute to persistent third-body wear in the joint bearing.Device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion: the investigation concluded that the event was caused by procedural factors as described.Retained ceramic wear debris in and around the hip joint space after a ceramic bearing fracture with revision in (b)(6) 2016 to contribute to persistent third-body wear in the joint bearing.The wear debris contributed to the patient¿s osteolysis which in turn instigated the bone defect to become larger, causing this bone area to become progressively weaker and thus susceptible to overload with a fatigue fracture as ultimate adverse outcome.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
TRITANIUM REVISION ACETABULAR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8965672
Report Number0002249697-2019-03117
Device Sequence Number2150744
Product Code LPH
UDI-Device Identifier07613327025194
UDI-Public07613327025194
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K143085
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2020
Device Catalogue Number509-02-64G
Device Lot NumberPX7RL0
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/30/2019
Initial Date Received by Manufacturer 08/09/2019
Supplement Date Received by Manufacturer11/22/2019
Initial Report FDA Received Date09/05/2019
Supplement Report FDA Received Date12/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age59 YR